Minerva

Spontaneous lingual haematoma secondary to thrombolysis

BMJ 2016; 355 doi: https://doi.org/10.1136/bmj.i5569 (Published 16 November 2016) Cite this as: BMJ 2016;355:i5569
  1. Alexander Bobinskas, senior clinical fellow1,
  2. Evelyn Dunbar, senior house officer2,
  3. David Koppel, consultant surgeon3
  1. 1Oral and Maxillofacial Surgery Unit, Southern General Hospital, Glasgow, UK
  2. 2Oral and Maxillofacial Surgery Unit, Crosshouse Hospital. Kilmarnock, UK
  3. 3Oral and Maxillofacial Surgery Unit, Southern General Hospital, Glasgow UK
  1. Correspondence to bobinskas{at}gmail.com

A 71 year old man developed difficulty speaking and swallowing approximately three hours after he was treated with intravenous alteplase (10 mg bolus followed by 90 mg infusion over two hours) and dalteparin for pulmonary emboli causing haemodynamic instability.

Examination showed an elevated, ecchymosed, and grossly swollen tongue suggesting lingual haematoma (fig 1). No precipitating factors (other than anticoagulant/thrombolytic treatment) were identified. The patient was closely monitored for signs of airway compromise and ultimately recovered without intervention. Haemorrhage or haematoma formation complicate thrombolysis in approximately 5% of cases. Haemorrhagic events are usually limited to the site of injection, although, clinicians should be aware that bleeding can occur at distant sites spontaneously or following minor trauma.

Footnotes

  • Patient consent: Obtained.

View Abstract

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe